Alert archive / Kansas / Red Flag Warnings in 2008
Red Flag Warning 10, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Apr 20, 2008, 2:46 AM CDT for 12 counties in Kansas. It took effect at Apr 20, 2008, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2008, 2:46 AM CDT (07:46 UTC)
- In effect from
- Apr 20, 2008, 12:00 PM CDT
- Expired
- Apr 20, 2008, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
Counties Finney County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3055 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KDDC 200746 RFWDDC RED FLAG WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 246 AM CDT SUN APR 20 2008 ...WILDFIRE DANGER FOR TODAY... .A TROUGH OF LOW PRESSURE OVER THE WESTERN PLAINS WILL INTENSIFY TODAY...INCREASING THE SOUTHERLY WINDS ACROSS WESTERN KANSAS. DRY AIR WILL MOVE INTO FAR WESTERN KANSAS...DROPPING RELATIVE HUMIDITY VALUES BELOW 15 PERCENT IN THE AFTERNOON. ANY FIRES COULD QUICKLY BECOME OUT OF CONTROL AND OUTDOOR BURNING IS DISCOURAGED. KSZ045-064-078-087-088-200900- /O.CAN.KDDC.FW.A.0006.080420T1700Z-080421T0100Z/ NESS-HODGEMAN-FORD-MEADE-CLARK- 246 AM CDT SUN APR 20 2008 ...FIRE WEATHER WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE FIRE WEATHER WATCH. THE DRYLINE IS FORECAST TO STAY TO WEST OF THE REGION AND RUN FROM DIGHTON TO LIBERAL. THEREFORE THE RELATIVE HUMIDITIES WILL STAY ABOVE RED FLAG WARNING CRITERIA AND THE FIRE WEATHER WATCH HAS BEEN CANCELLED. WINDS WILL STILL BE STRONG FROM THE SOUTH AT 25 TO 35 MPH WITH HIGHER GUSTS. $$ KSZ043-044-061>063-074>077-084>086-201600- /O.UPG.KDDC.FW.A.0006.080420T1700Z-080421T0100Z/ /O.NEW.KDDC.FW.W.0010.080420T1700Z-080421T0100Z/ SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY- MORTON-STEVENS-SEWARD- 246 AM CDT SUN APR 20 2008 /146 AM MDT SUN APR 20 2008/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. SOUTH TO SOUTHWESTERLY WINDS WILL INCREASE TO 15 TO 25 MPH BY THE AFTERNOON...WITH FREQUENT GUSTS OVER 25 MPH. RELATIVE HUMIDITIES WILL DROP BELOW 15 PERCENT AND THIS WILL RESULT IN FAVORABLE CONDITIONS FOR WILDFIRES. OUTDOOR BURNING SHOULD BE AVOIDED. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ 06
2 follow-up statements
000 WWUS83 KDDC 201555 RFWDDC RED FLAG WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1055 AM CDT SUN APR 20 2008 ...THE WILDFIRE DANGER WILL CONTINUE TODAY... .SOUTH TO SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON OVER SOUTHWEST KANSAS AS A LOW PRESSURE TROUGH INTENSIFIES OVER EASTERN COLORADO. RELATIVE HUMIDITY VALUES WILL FALL BELOW 15 PERCENT AS TEMPERATURES WARM INTO THE MID 80S. NOON. ANY FIRE THAT IGNITES COULD EASILY GET OUR OF CONTROL. OUTDOOR BURNING SHOULD BE AVOIDED. KSZ043-044-061>063-074>077-084>086-210000- /O.CON.KDDC.FW.W.0010.080420T1700Z-080421T0100Z/ SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY- MORTON-STEVENS-SEWARD- 1055 AM CDT SUN APR 20 2008 /955 AM MDT SUN APR 20 2008/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING. SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 15 TO 25 MPH THIS AFTERNOON...WITH GUSTS OVER 25 MPH. RELATIVE HUMIDITIES WILL DROP BELOW 15 PERCENT AND THIS WILL RESULT IN FAVORABLE CONDITIONS FOR WILDFIRES. OUTDOOR BURNING SHOULD BE AVOIDED. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ 12
000 WWUS83 KDDC 210101 RFWDDC RED FLAG WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 801 PM CDT SUN APR 20 2008 ...FIRE WEATHER WATCH EXPIRED... .AS TEMPERATURES FALL AND RELATIVE HUMIDITIES INCREASE, THE RISK OF WILDFIRES HAS DIMINISHED. KSZ043-044-061>063-074>077-084>086-210215- /O.EXP.KDDC.FW.W.0010.000000T0000Z-080421T0100Z/ SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY- MORTON-STEVENS-SEWARD- 801 PM CDT SUN APR 20 2008 /701 PM MDT SUN APR 20 2008/ ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS EVENING. CONDITIONS FOR WILDFIRES HAVE IMPROVED. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 19, 2:50 PM CDT, 11 hours 56 minutes earlier.
Area forecast discussion, Apr 19, 2:50 PM CDT, 11 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 250 PM CDT SAT APR 19 2008 .DISCUSSION... DAYS 1-2... FIRE ISSUES WILL CONTINUE TO BE THE MAIN PROBLEM FOR THE SHORT TERM. 500MB HEIGHTS RISING ACROSS THE PLAINS AS OF 12Z AS THE UPPER LOW OVER THE OH VALLEY/GREAT LAKES MOVES EAST. WARMER 700MB AND 850MB TEMPS WERE RETURNING TO THE WESTERN PLAINS. WITH HIGH PRESSURE OVER THE EASTERN PLAINS, AND THE LEE TROUGH RE-DEVELOPING IN THE WEST, LIGHT SOUTH TO SOUTHEASTERLY WINDS HAVE ONLY STARTED TO PICK UP A BIT IN THE LAST FEW HOURS. THE TROUGH WILL CONTINUE TO DEEPEN TONIGHT, AND WINDS SHOULD STAY AROUND 15 KTS OVERNIGHT. THIS ALONG WITH HIGHER DEWPOINTS MOVING INTO OUR EASTERN COUNTIES, SHOULD KEEP LOWS FROM FALLING TOO MUCH TONIGHT. CONTINUED WITH LOWS IN THE 40S TO LOW 50S. THE WEAK UPPER RIDGING OVER THE PLAINS WILL MOVE EAST BY TOMORROW, LEAVING US IN SOUTHWESTERLY FLOW ALOFT. THE LEE SFC TROUGH AND GOOD SOUTHERLY WINDS WILL CONTINUE. THE TROUGH AXIS SHOULD MOVE SLIGHTLY EASTWARD AND BE OVER THE HIGH PLAINS, WHICH COULD REDUCE OUR WIND SPEEDS IN THE WEST. HOWEVER, NAM AND GFS STILL LOOK LIKE WE COULD GET THE FREQUENT GUSTS ABOVE 25 MPH REQUIRED FOR RED FLAG CRITERIA. WITH THE DRYLINE FORMING OVER OUR CENTRAL COUNTIES, WE SHOULD HAVE NO PROBLEM GETTING LOW ENOUGH RH VALUES. WILL GO AHEAD WITH A FIRE WX WATCH FOR NOW GIVEN THE UNCERTAINTY WITH WINDS, AND WILL LET THE NIGHT SHIFT UPGRADE TO A WARNING. WITH 850MB TEMPS IN THE TEENS TO LOW 20S C AND PLENTY OF SUN, HIGHS SHOULD HAVE NO PROBLEM GETTING UP INTO THE 80S. SOUTHWESTERLY FLOW ALOFT WILL CONTINUE INTO TOMORROW NIGHT AND MONDAY, WITH A WEAK SHORTWAVE MOVING THROUGH THE NORTHERN PLAINS. THIS SHORTWAVE SHOULD HELP PUSH A FRONTAL BOUNDARY THROUGH WESTERN KANSAS BY EARLY MONDAY. DECENT SOUTHERLY WINDS WILL CONTINUE TO KEEP LOWS UP SUNDAY NIGHT, SO KEPT LOWS IN THE 40S AND 50S. THE FRONT SHOULD BRING DOWN 850MB TEMPS IN THE TEENS, SO CONTINUED WITH HIGHS AROUND 70 IN THE NORTH TO THE MID TO UPPER 70S NEAR THE OK BORDER. DAYS 3-7... THE GOING EXTENDED GRIDS LOOKED GOOD FOR THE MOST PART. THE MAIN FORECAST PROBLEM IS THE LEVEL OF POPS FOR WEDNESDAY NIGHT INTO EARLY FRIDAY. THE ECMWF IS MUCH WETTER THAN THE GFS AND SEEMS TO HAVE LESS UPPER SUPPORT FOR PRECIP. BOTH THE GFS AND ECMWF MODELS BRING A COLD FRONT THROUGH OUR AREA WEDNESDAY NIGHT...BUT THE ECMWF BRINGS THE FRONT BACK NORTH AS A WARM FRONT ON THURSDAY AND THUS GENERATES THE WIDESPREAD QPF. ALTHOUGH THE HIGHER QPF IS EAST OF DDCS CWA...AT LEAST 20 POPS SEEM WARRANTED. IF THIS FRONT DOES WALLER AROUND THURSDAY...THEN WE COULD HAVE A PROLONGED PERIOD OF PRECIP CHANCES. SINCE THE PREVIOUS SHIFT HAD 20 POPS GOING FROM 24/00Z WED NT INTO THURSDAY AND THEN GOING WITH LOWER 12(W) TO 15(E) POPS THURSDAY NIGHT...I STAYED WITH THOSE POPS. AS FOR TEMPERATURES...DID LOWER MAX TEMPS A TAD ON SATURDAY AS THERE SHOULD BE PARTIAL CLOUDS AND AN EASTERLY NEUTRAL ADVECTION FLOW. ALSO...OTHER SURROUNDING OFFICES WERE ALSO TRENDING DOWNWARD ON MAX TS. OUR SOUTHWEST SHOULD STILL WARM TO NEAR 80 THAT DAY AS A SURFACE TROUGH WILL SET UP EAST OF THE ROCKIES BY THE AFTERNOON. SINCE THE GFS SEEMS MORE REASONABLE EARLIER IN THE FORECAST TIME FRAME...STAYED WITH THAT MODEL INTO DAY 7. .AVIATION... VFR STATUS WILL CONTINUE WITH ONLY A FEW HIGH CIRRUS CLOUDS...NO RESTRICTIONS TO VSBY, AND SOUTHEAST WINDS 10 TO 20 KTS THROUGH SUNSET. SOUTHEAST WINDS WILL PICK UP AFTER SUNSET INTO THE 15G25KT RANGE AS A SURFACE TROUGH DEEPENS OVER EASTERN COLORADO...ALLOWING A LOW LEVEL JET TO SET UP OVER WESTERN KANSAS. && .PRELIMINARY POINT TEMPS/POPS... DDC 50 86 49 72 / 0 0 0 0 GCK 47 87 44 71 / 0 0 0 0 EHA 46 85 46 77 / 0 0 0 0 LBL 48 88 45 77 / 0 0 0 0 HYS 50 85 49 70 / 0 0 0 0 P28 52 83 56 80 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR KSZ043>045-061>064-074>078-084>088. && FN26/12/12
Hazardous weather outlook, Apr 19, 3:26 AM CDT, 23 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 326 AM CDT SAT APR 19 2008 KSZ030-031-043>046-061>066-074>081-084>090-201000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 326 AM CDT SAT APR 19 2008 /226 AM MDT SAT APR 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY BREEZY...DRY AND WARM WEATHER CAN BE EXPECTED SUNDAY. SOUTH TO SOUTHWEST WINDS AT 15 TO 30 MPH ALONG WITH RELATIVE HUMIDITIES FROM 10 TO 15 PERCENT COULD LEAD TO CRITICAL FIRE WEATHER CONDITIONS... ESPECIALLY ALONG AND WEST OF A LINE FROM WAKEENEY TO DODGE CITY TO ENGLEWOOD. OUTDOOR BURNING IS DISCOURAGED ON SUNDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY NIGHT. IT IS TOO EARLY TO TELL WHETHER THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 24/06
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 2:54 AM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Ford and 9 more | 12 hr |
Nearby
Red Flag Warnings in Kansas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.